Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
elfinko

POTS and Autism

Recommended Posts

Does anyone have experience with a dual diagnosis of POTS and Autism in a teenager? We have a 16 year old boy on the spectrum. He is verbal and high functioning. He  was diagnosed with POTS in late 2015 and we've seen increased violent meltdowns ever since the diagnosis that have resulted in half a dozen ER visits for psychiatric evaluation. The latest incident was 4 days ago. Early on he was prescribed Florinef and that seemed to help a lot with many of the symptoms (back pains, stomach pains and general exhaustion). He is still taking it, but lately a lot of the fatigue, stomach aches and headaches have begun to return.

I'm becoming increasingly convinced that the POTS symptoms are setting him off and he's just unable to verbalize the anxiety, so he acts out violently. It's like a switch goes off in his brain and he turns into a different person. This can last for 30 minutes. It can last for hours. He is able to speak, but he has a tough time being very specific about the discomfort and the prescribed Adavan doesn't seem to help him, which makes me think it's the POTS, since Adavan isn't going to address any of his POTS symptoms.

I'm not looking for any specific answers. Just trying to gain some insight into this dual diagnosis. Very frustrating to see your child suffer like this and mom is getting afraid to be alone with him lately.

 The POTS hit him like a ton of bricks. I've never seen such a drastic change in personality before. It was like he fell ill overnight. That quick.

Share this post


Link to post
Share on other sites

Hi elfinko, welcome to DINET. I'm so sorry this is happening to your son. I don't have any answers, hopefully someone else is able to shed some light into your situation.

Share this post


Link to post
Share on other sites

I am sorry I can't offer any advice or experience but just wanted to say welcome to the forum . This must be very distressing for you all , I hope you find some answers 

best wishes 

Share this post


Link to post
Share on other sites

Welcome to the forum. POTS does come on suddenly for many patients.  I would imagine for someone with any communication or sensory challenges to begin with, it would be very hard.  Our symptoms can be very disturbing--for any patient.  It certainly can take time to adapt and learn to cope. 

Hope with time and the right meds, if needed, he will begin to feel a lot better.

Share this post


Link to post
Share on other sites

I agree - I don't know much about autism, but I imagine POTS or any chronic illness might be harder to process or cause stress.  I would also look into the side effects/interactions of florinef and any other meds he's on.  I used to take florinef many years ago and seem to remember that it causes anxiety.

Share this post


Link to post
Share on other sites

Don't know if this has anything to do with your son, but has he ever been checked for a Chiari malformation or craniocervical instability?  Is he hypermobile, by chance?  Like I said, don't know if he has any of these other symptoms, but the more research I do on Chiari and CCI, the more amazed I am.  Might be worth listening to a talk by Dr. Fraser Henderson.  He's the expert.  There's some on YouTube and Vimeo. 

Share this post


Link to post
Share on other sites

Hi and welcome,

I would second yogini's comment about considering Florinef's side effects.  I know it is a very helpful medication for many people, but I felt very bad when I took it, even in very low doses.  I was agitated, shaky and nervous almost to the point of tears, and my insomnia was much worse.  My doctor was somewhat dismissive and said it "shouldn't " have those effects, but I tried taking it again and had the same reactions.

Just thought this info might be useful for you!  Of course his increased emotional problems may have nothing at all to do with the Florinef but it's just something else to consider.

 I wish you and your son the best and hope he's feeling better!

Share this post


Link to post
Share on other sites

Thank you so much for posting this. My son is 12 and has High functioning autism and POTS. He was just diagnosed with the POTS and we have not yet started any meds for the pots. We are waiting to see the neurologist though we are on wait list. His mood has been horrific lately and I am not sure if it is because of the Pots or not. Separating the two issues is incredibly difficult. I believe I will get a fit bit for him to monitor his HE to see if there is a correlation. Please keep me posted on your son's health. 

Share this post


Link to post
Share on other sites

I don't have Autism but when I was first diagnosed with POTS I had a terrible time with emotions, mood swings, severe sadness and anger. I am ashamed of some of the times I blew up at my young kids.  I started to give myself time outs when I felt the emotions coming on. It wasn't med related.  I don't know if it was psychological due to dealing with symptoms, or if was medical due to the illness but it got better and went away within the first year.  I did have severe feelings of anxiety which may have contributed to the emotional break downs, but the anxiety continued long after I stopped losing my temper.  I felt really bad after the emotions settled down. I would be exhausted after losing my temper.  It was difficult to describe what was happening to me. 

I don't have any advice other than maybe encourage him to take a time out when he feels it coming on and comfort him. I found the loss of control over my emotions to be really frightening.

 

 

Share this post


Link to post
Share on other sites

I am so very sorry to that you both are going through this. I agree with the posts - POTS symptoms are so difficult to endure AND to explain for people who can verbalize them, it must be very scary for your son and heartbreaking for you. I am wondering if a good specialist in autism might be able to help with the outbreaks. The POTS symptoms generally take a long time to get under control but could someone with experience in autism help him deal with them and - do YOU have someone to support you with all these issues? 

Share this post


Link to post
Share on other sites

I'm sorry your son is going through this.  I do think that POTS can have an affect on mood/anger.  However, you could also look into the Florinef.  It is a steroid hormone and I've heard other people say they've had some pretty severe mood swings on it.  It doesn't agree with everyone.  

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×